Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 37, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Mar 1, 2017, 5:44 AM CST for 8 counties in Kentucky. It was in force for 31 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 1, 2017, 5:44 AM CST (11:44 UTC)
- Expired
- Mar 1, 2017, 6:15 AM CST
- In force
- 31 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Caldwell County, KY, Calloway County, KY, Christian County, KY, Crittenden County, KY, Hopkins County, KY, Lyon County, KY, Marshall County, KY, Trigg County, KY
The radar
The Ft Campbell radar (KHPX), 64 km from the middle of the area, began a volume at 11:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 1, 5:45 AM CST | TSTM WND GST 75 | Eddyville, KY | ESTIMATED WINDS AS THE STORM PASSED. RESIDENT SAID THEIR MOBILE HOME WAS ROCKING IN THE WIND. |
| Mar 1, 5:55 AM CST | TSTM WND GST 77 | 2 Se Princeton, KY | OBSERVED AT KY MESONET SITE |
| Mar 1, 6:00 AM CST | TSTM WND GST 70 | 2 W Cadiz, KY | 69.9 MPH MEASURED ON ALLEN CIRCLE |
| Mar 1, 6:05 AM CST | TSTM WND DMG | Dawson Springs, KY | TREE DOWN ON NORTONVILLE ROAD BLOCKING THE ROAD |
| Mar 1, 6:10 AM CST | TSTM WND GST 60 | Gracey, KY | MEASURED ALONG HWY 68-80 AT CHRISTIAN COUNTY LINE |
| Mar 1, 6:10 AM CST | TSTM WND GST 70 | Mortons Gap, KY | |
| Mar 1, 6:20 AM CST | TSTM WND GST 61 | 6 N Hopkinsville, KY | MEASURED AT KY MESONET SITE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 8:29 PM CST | Tornado Watch | SPC | 12 hr |
| Mar 1, 3:03 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 11.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 411 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
358
WUUS53 KPAH 011144
SVRPAH
KYC033-035-047-055-107-143-157-221-011215-
/O.NEW.KPAH.SV.W.0037.170301T1144Z-170301T1215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
544 AM CST WED MAR 1 2017
The National Weather Service in Paducah has issued a
* Severe Thunderstorm Warning for...
Calloway County in western Kentucky...
South central Crittenden County in western Kentucky...
Western Christian County in south central Kentucky...
Caldwell County in western Kentucky...
Southeastern Marshall County in western Kentucky...
Trigg County in western Kentucky...
Southern Hopkins County in northwestern Kentucky...
Lyon County in western Kentucky...
* Until 615 AM CST
* At 543 AM CST, severe thunderstorms were located along a line
extending from near Marion to 7 miles south of Murray, moving east
at 75 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Hopkinsville, Murray, Princeton, Dawson Springs, Cadiz, Eddyville,
Land Between The Lakes Area, Earlington, Nortonville, Mortons Gap,
Crofton, Olney, Creswell, Energy, Farmersville, Cobb, Canton,
Rockcastle, Kuttawa and Hazel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 800 AM CST for western, south
central and northwestern Kentucky. A tornado watch also remains in
effect until 800 AM CST for western, south central and northwestern
Kentucky.
LAT...LON 3650 8836 3699 8823 3700 8821 3728 8815
3727 8738 3664 8754 3663 8785 3667 8786
3668 8807 3654 8803 3650 8805
TIME...MOT...LOC 1143Z 268DEG 66KT 3726 8806 3650 8827
HAIL...0.75IN
WIND...70MPH
$$
DRS1 follow-up statement
226
WWUS53 KPAH 011159
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
559 AM CST WED MAR 1 2017
KYC055-157-011209-
/O.CAN.KPAH.SV.W.0037.000000T0000Z-170301T1215Z/
Crittenden KY-Marshall KY-
559 AM CST WED MAR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CRITTENDEN AND
SOUTHEASTERN MARSHALL COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 800 AM CST for western, south
central and northwestern Kentucky. A tornado watch also remains in
effect until 800 AM CST for western, south central and northwestern
Kentucky.
LAT...LON 3650 8814 3696 8798 3728 8786 3727 8738
3664 8754 3663 8785 3667 8786 3668 8807
3654 8803 3650 8805
TIME...MOT...LOC 1159Z 270DEG 63KT 3726 8774 3650 8795
$$
KYC033-035-047-107-143-221-011215-
/O.CON.KPAH.SV.W.0037.000000T0000Z-170301T1215Z/
Calloway KY-Christian KY-Caldwell KY-Trigg KY-Hopkins KY-Lyon KY-
559 AM CST WED MAR 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CST
FOR SOUTHEASTERN CALLOWAY...WESTERN CHRISTIAN...CALDWELL...TRIGG...
SOUTHERN HOPKINS AND SOUTHEASTERN LYON COUNTIES...
At 559 AM CST, severe thunderstorms were located along a line
extending from near Olney to 6 miles west of Dover, moving east at 75
mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Hopkinsville, Princeton, Dawson Springs, Cadiz, Earlington,
Nortonville, Mortons Gap, Crofton, Olney, Cobb, Canton, Rockcastle,
St. Charles, Lafayette, Hawkins, New Concord, Linton, Fryer and
Herndon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 800 AM CST for western, south
central and northwestern Kentucky. A tornado watch also remains in
effect until 800 AM CST for western, south central and northwestern
Kentucky.
LAT...LON 3650 8814 3696 8798 3728 8786 3727 8738
3664 8754 3663 8785 3667 8786 3668 8807
3654 8803 3650 8805
TIME...MOT...LOC 1159Z 270DEG 63KT 3726 8774 3650 8795
HAIL...0.75IN
WIND...80MPH
$$
DRSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 5:44 AM CST, 0 minutes earlier.
Area forecast discussion, Mar 1, 5:44 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
544 AM CST Wed Mar 1 2017
.UPDATE...
Issued at 544 AM CST Wed Mar 1 2017
Updated the AVIATION discussion for the 12Z TAF issuance.
&&
.SHORT TERM...(Today through Friday night)
Issued at 307 AM CST Wed Mar 1 2017
Above average confidence in the long term due to decent model
agreement.
With the approach and passage of a cold front this morning, showers
and thunderstorms are expected to re-develop just prior to frontal
passage, with a few storms possibly becoming severe. Thankfully
synoptic parameters are not quite as impressive as they were Tuesday
afternoon/evening and early this morning, so the current thinking is
damaging winds and possibly large hail will be the primary hazards,
however a QLCS type tornado cannot be ruled out.
Convective activity will diminish from west to east this morning
with with almost all precipitation out of our CWA by midday. Beyond
that high pressure at the surface and weak ridging aloft should keep
the region dry through the end of the short term period.
With the exception of today's highs which will be early,
temperatures stay within a few degrees of normal through the short
term period.
.LONG TERM...(Saturday through Tuesday)
Issued at 307 AM CST Wed Mar 1 2017
High pressure at the surface and weak ridging aloft should keep the
region dry through Sunday.
Precipitation chances begin to increase from the west Sunday night
into Monday with the approach of a cold front out of the plains.
Models still not in good agreement on available instability ahead of
the approaching cold front so will only mention slight chances for
thunder Monday evening. Late Monday night into Tuesday morning
precipitation chances will diminish quickly from west to east in the
wake of the front.
Temperatures will remain well above normal through the period.
&&
.AVIATION...
Issued at 544 AM CST Wed Mar 1 2017
MVFR/CIGS and TSRA ending from west to east this morning with the
passage of a cold front. Westerly winds gusting to 28-30 knots
will veer around to the northwest and decrease to AOB 10 knots
around 23Z.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 9 AM CST this morning for ILZ083-086-087-
089>091-093-094.
MO...None.
IN...Flash Flood Watch until 9 AM CST this morning for INZ081-082-
085>088.
KY...Flash Flood Watch until 9 AM CST this morning for KYZ004-005-007-
010-011-013>016-018>021.
&&
SHORT TERM/LONG TERM/AVIATION...JPHazardous weather outlook, Mar 1, 3:37 AM CST, 2 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 337 AM CST Wed Mar 1 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-021000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 337 AM CST Wed Mar 1 2017 ...a few severe thunderstorms are possible this morning... This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Thunderstorms...some possibly severe this morning. Damaging winds and large hail will be the primary hazards, however a tornado or two is not out of the question. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few thunderstorms are possible Monday evening. Locally heavy rainfall and lightning will be the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested this morning. JP
In the hours before
Local storm report, Mar 1, 5:16 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
516 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 AM TSTM WND GST 5 W PADUCAH 37.07N 88.73W
03/01/2017 M75 MPH MCCRACKEN KY ASOS
&&
DLLLocal storm report, Mar 1, 5:21 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
521 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 AM TSTM WND GST 2 E HICKMAN 36.56N 89.15W
03/01/2017 M63 MPH FULTON KY MESONET
MEASURED AT KY MESONET
&&
SPLocal storm report, Mar 1, 5:23 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
523 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 AM TSTM WND GST GRAHMVILLE 37.15N 88.84W
03/01/2017 M68 MPH MCCRACKEN KY FIRE DEPT/RESCUE
&&
DLLLocal storm report, Mar 1, 5:34 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
534 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 AM TSTM WND GST CLAY 37.48N 87.82W
03/01/2017 E60 MPH WEBSTER KY FIRE DEPT/RESCUE
&&
SPLocal storm report, Mar 1, 5:36 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
536 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 AM TSTM WND GST 6 SW MAYFIELD 36.67N 88.72W
03/01/2017 M77 MPH GRAVES KY MESONET
MEASURED AT KY MESONET SITE
&&
SPLocal storm report, Mar 1, 5:44 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
544 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 AM HAIL ALMO 36.69N 88.28W
03/01/2017 E1.00 INCH CALLOWAY KY LAW ENFORCEMENT
&&
DLLThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 9:59 PM CST | Special Weather Statement | PAH | Calloway, Graves, Marshall | 46 min |
| Feb 28, 10:12 PM CST | Severe Thunderstorm Warning | PAH | Calloway, Graves, Marshall | 33 min |
| Feb 28, 10:25 PM CST | Tornado Warning | PAH | Graves | 35 min |
| Feb 28, 10:43 PM CST | Tornado Warning | PAH | Calloway | 9 min |
| Feb 28, 10:49 PM CST | Severe Thunderstorm Warning | PAH | Trigg | 26 min |
| Feb 28, 10:56 PM CST | Tornado Warning | PAH | Calloway | 22 min |
| Feb 28, 11:12 PM CST | Severe Thunderstorm Warning | PAH | Caldwell, Christian, Hopkins, Trigg | 33 min |
| Feb 28, 11:16 PM CST | Tornado Warning | PAH | Trigg | 29 min |
| Feb 28, 11:43 PM CST | Tornado Warning | PAH | Christian | 32 min |
| Mar 1, 12:13 AM CST | Tornado Warning | PAH | Todd | 21 min |
| Mar 1, 12:52 AM CST | Severe Thunderstorm Warning | PAH | Daviess, Hopkins, McLean, Muhlenberg | 23 min |
| Mar 1, 4:50 AM CST | Severe Thunderstorm Warning | PAH | Ballard | 25 min |
| Mar 1, 4:53 AM CST | Severe Thunderstorm Warning | PAH | Carlisle, Fulton, Graves, Hickman | 37 min |
| Mar 1, 5:03 AM CST | Special Weather Statement | PAH | Webster | 42 min |
| Mar 1, 5:06 AM CST | Severe Thunderstorm Warning | PAH | Livingston, McCracken, Marshall | 24 min |
| Mar 1, 5:18 AM CST | Severe Thunderstorm Warning | PAH | Caldwell, Crittenden, Daviess, Henderson, Hopkins, Livingston and 4 more | 57 min |
| Mar 1, 5:21 AM CST | Severe Thunderstorm Warning | PAH | Calloway, Graves, Lyon, Marshall, Trigg | 24 min |
| Mar 1, 5:27 AM CST | Severe Thunderstorm Warning | PAH | Caldwell, Crittenden, Livingston, Lyon, Marshall | 33 min |
| Mar 1, 5:40 AM CST | Severe Thunderstorm Warning | PAH | Daviess, McLean, Muhlenberg | 50 min |
| Mar 1, 6:11 AM CST | Severe Thunderstorm Warning | PAH | Christian, Hopkins, Muhlenberg, Todd, Trigg | 37 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.